Alert archive / Texas / Coastal Flood Statements in 2018
Coastal Flood Statement 3, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Oct 8, 2018, 2:44 PM CDT for Kenedy County, Texas. It took effect at Oct 8, 2018, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 8, 2018, 2:44 PM CDT (19:44 UTC)
- In effect from
- Oct 8, 2018, 7:00 PM CDT
- Expired
- Oct 8, 2018, 5:23 PM CDT
- In force
- Issued by
- NWS Brownsville, TX
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1462 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791 WHUS44 KBRO 081944 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 244 PM CDT Mon Oct 8 2018 ...Limited Coastal Flood Threat and High Rip Current Risk Expected Along Area Beaches of Deep South Texas Through Midweek... .As Hurricane Michael pushes northward through the eastern Gulf of Mexico, southeasterly and easterly swells will begin to increase across the offshore waters of Deep South Texas. The increase in swells will lead to a continued high risk for rip currents. Additionally, with higher than normal astronomical tides, minor coastal flooding cannot be ruled out. TXZ256-257-351-091100- /O.NEW.KBRO.CF.S.0003.181009T0000Z-181011T1200Z/ /O.NEW.KBRO.RP.S.0004.181009T0000Z-181011T1200Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 244 PM CDT Mon Oct 8 2018 ...HIGH RIP CURRENT RISK IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... ...Minor Coastal Flooding Possible Through Midweek... * COASTAL FLOODING...Water levels may reach the dune lines. * TIMING...Best likelihood of minor coastal flooding will be during high tides through midweek. * IMPACTS...Poor beach driving, dangerous walking conditions, generally a foot or less of water may flood beach chairs, umbrellas, tents, and trash cans at their usual locations. Additionally, dangerous swimming conditions expected due to increased strength and higher frequency of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins... jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...yell for help. Remain calm...do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current...swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ Frye
1 follow-up statement
305 WHUS44 KBRO 082223 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 523 PM CDT Mon Oct 8 2018 ...Increasing Coastal Flood Threat and High Rip Current Risk Along Area Beaches of Deep South Texas Through Midweek... .Higher than normal astronomical tides are combining with swells generated from Hurricane Michael to produce high overwash along portions of South Padre Island. Web cameras along South Padre Island are indicating surf nearing the dunes late this afternoon and with swells expected to increase through Tuesday night and tides continuing to run 1 to 2 feet above normal a coastal flood advisory will be issued. Next high tides is at 3 07 am tonight with another high tide 4 37 pm Tuesday afternoon. TXZ256-257-351-091100- /O.CAN.KBRO.CF.S.0003.181009T0000Z-181011T1200Z/ /O.NEW.KBRO.CF.Y.0001.181009T0000Z-181011T1200Z/ /O.CON.KBRO.RP.S.0004.181009T0000Z-181011T1200Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 523 PM CDT Mon Oct 8 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY MORNING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... ...Coastal Flooding Likely Through Midweek... * COASTAL FLOODING...Water levels may reach or exceed the dune lines. * TIMING...Coastal flooding is likely any time through Thursday morning with the most likelihood of water running into the dunes Tuesday afternoon and Wednesday during high tides through midweek. * IMPACTS...Dangerous beach driving, poor walking conditions, generally a foot or less of water may flood beach chairs, umbrellas, tents, and trash cans at their usual locations. Additionally, dangerous swimming conditions expected due to increased strength and higher frequency of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates is issued for the likelihood of minor tidal flooding or tidal overwash...defined as tides expected to be around 2.5 feet above lower low water along South Padre Island and communities along the Laguna Madre. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. If you become caught in a rip current...yell for help. Remain calm...do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current...swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 8, 12:38 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 8, 12:38 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1238 PM CDT Mon Oct 8 2018
...18z Aviation Update...
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Generally, VFR conditions expected this cycle for the
Deep South Texas TAF sites. May have some brief reduction in
ceilings, however, even then VFR should prevail. Gusty easterly or
southeasterly flow will continue this afternoon with some
reduction in wind gusts expected later this evening. Can't rule
out a stray shower or two, but most locations should remain dry.
&&
.PREV DISCUSSION... /issued 613 AM CDT Mon Oct 8 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Satellite images and surface observations indicate low
to high level clouds across across western portions of the CWA
early this morning. Ceilings were near 1700ft at KAPY. Expect VFR
conditions to prevail across the Rio Grande valley today even as
low to mid level moisture continues to increase ahead of the 500mb
low/trough across the southwest United States/northwest Mexico.
Brief MVFR conditions may develop with showers in the vicinity of
local aerodromes later this morning into early afternoon as the
seabreeze front develops along the lower Texas coast and moves
inland today.
PREV DISCUSSION... /issued 357 AM CDT Mon Oct 8 2018/
SHORT TERM (Now through Tuesday): 500mb low/trough across the
southwest United States/northwest Mexico will continue to bring
low to mid level moisture across northeast Mexico and deep south
Texas today through Tuesday as Tropical Storm Michael across the
northwest Caribbean Sea this morning moves northward into the
eastern Gulf of Mexico tonight into Tuesday. Will likely see
isolated to scattered showers and isolated thunderstorms develop
across portions of the CWA this afternoon as the seabreeze front
provides a focus for low level convergence. Subsidence west of
Tropical Storm Michael should remain to the east of the lower
Texas coast Tuesday so will likely see isolated to scattered
convection across the area again Tues afternoon. Temperatures will
continue to be above normal today through Tuesday.
LONG TERM (Tuesday night through Sunday): An unsettled pattern
will continue through the long term in the West with a deep trough
ongoing and ridging off the Atlantic coast through the next
several days. A surface low on the lee side of the trough will
develop and track across the Central Plains, bringing a cold front
through Texas some time on Wednesday. The center of the 1022/1024
mb high will quickly move off to the east across the Great Lakes,
though winds will likely shift to the NE with a slight drop in dew
points. The main impacts will be an increase of rain chances as
southeast flow brings deeper moisture to the region. Models show
precipitable water values of around 1.75 inches with RH of 50 to
70% up to 700 mb. Will maintain scattered PoPs early Wednesday with
isolated the rest of the week.
The next cold front may come late this weekend as a deep trough
digs into the Great Lakes region and brings a 1030+ mb high into
the Central U.S.. There are pretty big differences regarding rain
chances, as the GFS shows much drier air behind this front and the
ECMWF going much wetter with a stronger signal for coastal
troughing along the lower Texas coast. Will have to continue to
monitor as models come into better agreement. Regardless, though,
we may actually see a sharp temperature drop with this one Sunday
into Monday.
Tropical Storm Michael is expected to deepen and strengthen to a
hurricane as it moves northward towards the NE Gulf. Though there
is currently no direct threat to Deep South Texas, its strength
and large girth will likely lead to hazardous marine conditions and
possible minor coastal flooding as large swells propagate well
away from its center Tuesday night and Wednesday. The main window
for coastal flooding will be around high tide cycles, which are
currently in the mid afternoon. Will have to monitor for a
potential Coastal Flood Statement or Advisory.
MARINE (Now through Tuesday): Seas were near 5 feet with
southeast winds near 16 knots at buoy020 early this morning.
Moderate southeast winds will prevail across the coastal waters
today with surface low pressure across the Texas panhandle and
surface high pressure across the western Gulf of Mexico. The
pressure gradient will increase slightly across the western Gulf
tonight as Tropical Storm Michael moves into the southeast Gulf of
Mexico. Will word SCEC for the offshore waters today mainly for
seas and will likely need small craft advisories for the far
offshore waters tonight as seas continue to build with moderate to
strong southeast winds. Swells from Tropical Storm Michael over
the eastern Gulf of Mexico Tuesday will likely not reach the
offshore waters until Tues night but SCA for high seas will be
needed for the far offshore waters and possibly for the nearshore
waters Tuesday.
Tuesday night through Sunday: There is more confidence that
TS Michael will influence marine conditions across the Western
Gulf of Mexico as it remains a large storm and shows signs of
strengthening while heading northward towards the NE Gulf. Though
the surface gradient will be weak around mid week, large swells
will propagate towards the lower Texas coast, building seas to 6
to 8 feet as early as Tuesday night and possibly up to 8 to 10
feet on Wednesday. This will more than likely lead to Small Craft
Advisories for the Gulf waters. Seas will improve quickly on
Thursday to 3 to 6 feet. The next cold front may move through late
in the weekend with strong northerly winds and building seas.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 7 PM CDT this evening through
Thursday morning for TXZ256-257-351.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Aviation Update...Frye-55Hazardous weather outlook, Oct 8, 4:40 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 440 AM CDT Mon Oct 8 2018 TXZ248>257-351-353-090945- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 440 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a moderate risk of rip currents at the beaches of South Padre Island and Boca Chica State Park today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An elevated risk of rip currents is expected to continue at the local beaches Tuesday through Wednesday, with high surf also possible on Wednesday. Minor coastal flooding, with water reaching to or just into the dunes, is possible near times of high tide on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-090945- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 440 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight Small craft advisories may be needed for the far offshore waters tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small Craft Advisories will be needed for the offshore waters of the lower Texas coast Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Castillo
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 2:44 PM CDT | Rip Current Statement | BRO | Kenedy | 70 hr |
| Oct 8, 2:58 PM CDT | Small Craft Advisory for Hazardous Seas | BRO | 55 hr | |
| Oct 8, 5:23 PM CDT | Coastal Flood Advisory | BRO | Kenedy | 62 hr |
Nearby
Coastal Flood Statements in Texas, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.